On average, over 100 people per day die from fatal opioid overdoses, and even more are barely surviving. The problem is that addiction in the United States is an epidemic involving many different substances. Overdose is a possibility with just about any addictive substance your loved one may be abusing. One of the reasons so many people die is because the loved ones of someone with an addiction are unfamiliar with various overdose symptoms.
Opioid Overdose Symptoms
When discussing opioids, it’s important to know that this is a much broader topic than just heroin. While heroin is the focus of many people’s’ attention, more people are dying from prescription opioid overdoses than heroin each year. Opioids come in the form of narcotic pain medications like oxycodone, hydrocodone, Opioid Pain Medication, fentanyl, and many more. Some of the overdose symptoms you need to look for with heroin, as well as these prescription medications include:
- Shallow breathing
- Pinpoint pupils
- Blue fingertips
People pass away from overdosing on opioids because these drugs depress the central nervous system. The person passes away from a lack of oxygen due to their inability to breath on their own when high.
Luckily, a medication called Narcan has saved many lives over the years because it instantly reverses the effects of opioids. New studies show that many people who receive Narcan overdose again because they don’t get the opioid addiction treatment they need afterward.
Alcohol Overdose Symptoms
You may not think about alcohol when discussing overdoses, but there are many people who die as a result of alcohol overdose. It’s extremely common for people who abuse stimulants like cocaine, meth or prescription amphetamines to overdose on alcohol. This happens because stimulants reduce the effects of alcohol, and the person drinks far too much. The symptoms of an alcohol overdose are similar to an opioid overdose because alcohol also depresses the nervous system.
How to Spot a Cocaine Overdose
Cocaine and other stimulants result in much different overdose symptoms because of the nature of these drugs. Unlike someone who overdoses from opioids, benzodiazepines or alcohol, the person’s body is overly stimulated. When a person is experiencing an overdose from a drug like cocaine, they’ll experience extremely high blood pressure often an irregular heartbeat.
Some of the other signs of an overdose on cocaine can include extreme confusion and symptoms of psychosis. It’s extremely common for a person to have high levels of anxiety, which only makes the situation worse. When you take into account the fact that the heart is under immense stress and may not be beating properly, you realize that adding anxiety only makes the situation worse.
If you’re worried that your loved one is going to overdose on alcohol or drugs, let The Hills Treatment Center help. Some services that we provide include:
Find out more about how we can help your loved one overcome their addiction for good by calling us today at 844-915-0287.